[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1987

Acute Bullous Dermatosis and Onycholysis due to High-Dose Methotrexate and Leucovorin Calcium

Author Affiliations

Hematology and Oncology Section Good Samaritan Hospital and Health Center Dayton, OH 45406

Arch Dermatol. 1987;123(8):990-992. doi:10.1001/archderm.1987.01660320030005
Abstract

To the Editor.—  The principal toxicities of methotrexate sodium are myelosuppression, oral and gastrointestinal tract mucositis, and hepatitis. Other uncommon toxicities also include liver cirrhosis, interstitial pneumonitis, osteoporosis, alopecia, and immune dysfunction.1,2 Over the past several years, high-dose methotrexate and leucovorin calcium-containing regimens have been introduced in the treatment of histiocytic lymphoma with an eye toward its cure, and their superior value to conventional regimens has been well demonstrated.3-5 With high-dose methotrexate therapy, the toxicities have been more frequent and severe, and other side effects such as renal dysfunction, vasculitis, conjunctivitis, rhinorrhea, headache, hypertension, and seizure also have been observed.2,6,7In this communication, three patients are described in whom the previously unreported side effects of severe multiple bullous dermatosis and onycholysis developed due to high-dose methotrexate and leucovorin calcium administration, which were serious enough to disrupt their chemotherapy schedules.

Report of Cases.—Case 1.—  A 74-year-old man was diagnosed as having poorly differentiated lymphoma of the diffuse type when multiple cervical, axillary, and inguinal adenopathy and right tonsillar swelling developed.

First Page Preview View Large
First page PDF preview
First page PDF preview
×